[Skip to Content]
[Skip to Content Landing]
Article
July 12, 1976

Halothane Abuse

Author Affiliations

Medical University of South Carolina Charleston

JAMA. 1976;236(2):139. doi:10.1001/jama.1976.03270020013006
Abstract

To the Editor.—  We were very interested in the article by Spencer et al (235:1034, 1976), who described three deaths associated with halothane abuse. However, we disagree with their conclusion that cardiac arrhythmias were the likely cause of death. Clinically significant arrhythmias rarely occur when halothane is used in healthy young adults (or children), and when they do occur, they are usually associated with additional intraoperative events such as endotracheal intubation or surgical stimulation.1 As the three young men described were all healthy and were not undergoing surgery or intubation, we find it extremely unlikely that halothaneinduced cardiac arrhythmias caused their sudden death.A much more obvious and likely explanation for their death is asphyxia due to airway obstruction. Halothane and other inhalational anesthetics frequently cause upper airway obstruction in all types of patients due to occlusion of the pharyngeal air space by relaxation of the mandible and consequently the

×